Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 1, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jan 9, 2000, 9:20 PM CST for Saint John the Baptist Parish, Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2000, 9:20 PM CST (03:20 UTC)
- Expired
- Jan 9, 2000, 10:00 PM CST
- In force
- 40 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 3.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KNEW 100318 SVRNEW LAC095-LAZ013-100400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 920 PM CST SUN JAN 9 2000 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 1000 PM CST FOR RESIDENTS IN THE FOLLOWING LOCATION... IN SOUTHEAST LOUISIANA ...ST. JOHN BAPTIST PARISH AND FOR MARINE INTERESTS IN THE COASTAL WATERS AROUND... ...LAKE PONCHARTRAIN AT 9 10 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM MOVING RAPIDLY NORTHEAST ACROSS ST JAMES PARISH INTO ST JOHN THE BAPTIST PARISH. THE SEVERE THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH ACROSS ST JOHN THE BAPTIST PARISH AND INTO LAKE PONTCHARTRAIN WITH IN THE NEXT 35 MINUTES. ST JAMES PARISH OFFICIALS REPORTED A LIGHTPOLE DOWN AND ELECTRICTY OUT IN THE HESTER AND PAULINA AREA OF ST JAMES PARISH. SMALL HAIL WAS ALSO REPORTED WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...SMALL HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONJG BUILDING BUT STAY AWAY FROM WINDOWS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 2:52 PM CST, 6 hours 28 minutes earlier.
Area forecast discussion, Jan 9, 2:52 PM CST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 220 PM CST SUN JAN 9 2000 HIGHEST THETAE AIR CONTINUES ACROSS SOUTH MS AND LA. RADAR DATA CONTINUES TO SHOW WEAK SHOWERS AND A FEW THUNDERSTORMS PERSISTING IN THIS AREA. LOW LEVEL SOUTH FLOW WILL CONTINUE TO INCREASE ACROSS AREA AS STRONG UPPER LEVEL DISTURBANCE IN THE TX PANHANDLE MOVES RAPIDLY EAST THIS EVENING AND TONIGHT. STRONG AREA OF 500 MB POSITIVE VORTICITY ADVECTION EXPECTED TO MOVE INTO WEST LA THIS EVENING AND THROUGH SE LA AND SE MS BETWEEN MIDNIGHT AND 6 AM. ETA MODEL OVERLAYS OF THESE FIELDS WITH CURRENT WATER VAPOR IMAGERY SHOWS ETA HANDLING THIS SYSTEM PRETTY WELL. SO ETA IS MY MODEL OF CHOICE. THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE THIS EVENING TO THE WEST OF OUR FORECAST AREA. FORECAST SOUNDINGS SHOW STRONG SPEED AND UNIDIRECTIONAL SHEAR. THUS THUNDERSTORMS SHOULD FORM UP IN LINES. MAIN THREAT OF STRONG WINDS AND POSSIBLE LARGE HAIL WILL MOST LIKELY BE OVER MISSISSIPPI WHERE THE BULK OF THE LIFT WILL BE CONCENTRATED AS THE UPPER LEVEL TROUGH WILL BE MOST NEGATIVELY TILTED IN THIS AREA. STILL AREAS NORTH OF LAKE PONTCHARTRAIN REMAIN VULNERABLE AS KLIX RADAR IS STARTING TO SHOW 40 KT WEST SOUTHWEST WINDS AROUND 5 THOUSAND FEET WHICH SHOWS STRONG TURNING AND SPEED SHEAR ALREADY IN PLACE. THUNDERSTORMS WILL BE MOST NUMEROUS NEAR THE COLD FRONT WHICH SHOULD BE MOVING THROUGH THE BATON ROUGE AROUND SHORTLY AFTER MIDNIGHT AND PAST NEW ORLEANS AROUND 4 AM AND BY GULFPORT 7 AM. WITH FLOW BECOMING SHARPLY WEST BEHIND THE COLD FRONT A RAPID AND CLEARING WILL OCCUR BEHIND THE COLD FRONT. AFTER THAT THE WEATHER SHOULD BE RATHER CALM OVER THE N~EXT FEW DAYS. BTR 51/70/43/73 7000 MCB 49/68/40/70 7000 MSY 56/70/45/73 6000 BIX 56/70/45/73 6000 .NEW...SMALL CRAFT ADVISORY PQL TO LOWER ATCHAFALAYA RIVER LA..NONE. MS..NONE
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 9:33 PM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 42 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.